Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 102, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 5, 2009, 12:04 PM CDT for Lauderdale County, Mississippi. It was in force for 103 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2009, 12:04 PM CDT (17:04 UTC)
- Expired
- Sep 5, 2009, 1:47 PM CDT
- In force
- 103 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Lauderdale County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 122 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 1:00 PM CDT | FLASH FLOOD | Meridian, MS | NUMEROUS STREETS FLOODED IN DOWNTOWN MERIDIAN. REPORTED BY CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 5.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 051704 FFWJAN MSC075-051900- /O.NEW.KJAN.FF.W.0102.090905T1704Z-090905T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 1204 PM CDT SAT SEP 5 2009 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI... THIS INCLUDES THE CITIES OF...MERIDIAN STATION...MERIDIAN... * UNTIL 200 PM CDT * AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED MORE THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING AGAIN INTO MERIDIAN...MOVING NORTH AT 10 MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO THREE INCHES...HAVE ALREADY OCCURRED SINCE 1030 AM ON THE NORTHEAST SIDE OF TOWN. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NELLIEBURG...MARION AND DALEVILLE ADDITIONAL HEAVY RAINFALL OF UP TO 2 INCHES WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT HOUR MAKING URBAN FLASH FLOODING ALONG SOWASHEE CREEK AND IN THE DOWNTOWN AREA VERY POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...INCLUDING HIGHWAYS...STREETS AND UNDERPASSES...IN ADDITION TO LOW LYING AND OTHER POOR DRAINAGE AREAS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. ACTIONS SHOULD BE TAKEN IMMEDIATELY TO PROTECT LIFE AND PROPERTY. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MOVE TO HIGHER GROUND. && LAT...LON 3258 8879 3258 8856 3226 8859 3226 8880 $$ 40
1 follow-up statement
000 WGUS74 KJAN 051847 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 147 PM CDT SAT SEP 5 2009 MSC075-051849- /O.CAN.KJAN.FF.W.0102.000000T0000Z-090905T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAUDERDALE MS- 147 PM CDT SAT SEP 5 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL LAUDERDALE COUNTY... AT 140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVIER RAINS AND THUNDERSTORMS HAD MOVED INTO NORTHEAST PORTIONS OF THE COUNTY AND WERE MOVING INTO ALABAMA. ESTIMATES OF 3 TO 4 INCHES OF RAIN HAVE BEEN NOTED OVER THE EASTERN HALF OF THE CITY OF MERIDIAN SINCE 1030 AM THIS MORNING. ANY REMAINING RUNOFF SHOULD BE DIMINISHING. PLEASE RELAY ANY REPORTS OF FLOODING TO LOCAL LAW ENFORCEMENT OR LOG INTO THE NATIONAL WEATHER SERVICE WEBSITE FOR JACKSON MISSISSIPPI AT WEATHER.GOV. LAT...LON 3258 8879 3258 8856 3226 8859 3226 8880 $$ 40
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 10:48 AM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 5, 10:48 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1048 AM CDT SAT SEP 5 2009 .DISCUSSION...SHOWERS EARLIER THIS MORNING ACROSS PORTIONS OF THE SOUTHEAST HAVE MOSTLY DISSIPATED WITH THE EXCEPTION OF A THUNDERSTORM RIDING ALONG THE MS/AL STATE BORDER. EXPECT THE AREA TO REMAIN RATHER QUIET THROUGH THE NEXT COUPLE OF HOURS. HOWEVER...AS DAYTIME HEATING GETS A LITTLE MORE UNDERWAY...SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP MORE LIKELY DUE IN PART TO THE INVERTED TROUGH AXIS MOVING THROUGH THE REGION AND INTERACTING WITH STRONGER HEATING. THIS SHOULD HELP TO BRING IN A LITTLE BETTER THETA-E AIR INTO THE REGION. MODELS CONTINUE TO INDICATE THE BEST REGION FOR SHOWERS AND ISOLATED TSTMS BEING ACROSS THE SE/SOUTH OF THE NATCHEZ TRACE. THIS IS HANDLED FAIRLY WELL IN THE FORECAST SO LITTLE IN THE WAY OF UPDATES WERE NECESSARY. /28/ && .AVIATION...VFR CLOUD LAYERS GENERALLY ABOVE 6K FEET PREVAILED THIS MORNING ACROSS THE ARKLAMISS WITH SHRA DISSIPATING OVER SERN MS IN ASSOCIATION WITH DEEPER MOISTURE SURGE NWD. EXPECT WIDESPREAD 3-4K FOOT CLOUDS TO BUILD THROUGH THIS AFTERNOON WITH SCATTERED SHRA/TSRA FIRING THROUGH 22Z ALONG THE NATCHEZ TRACE PARKWAY CORRIDOR AND POINTS EAST AS THE EDGE OF BEST MOISTURE INTERACTS WITH STRONGER HEATING. SHRA ACTIVITY SHOULD THIN OUT 01-03Z AS VFR CEILINGS ABOVE 10K FEET PERSIST FOR TONIGHT. LATER OVERNIGHT...AREAS OF MVFR VSBYS IN LIGHT FOG DEVELOPING ABOUT 09-13Z WITH ISOLATED SHRA POSSIBLE AND LOCALIZED STRATUS. EXPECT AREAS OF MVFR CEILINGS ON SUNDAY AS MORE SHRA/TSRA ACTIVITY LIKELY WITH BETTER UPPER TROUGH MOVING IN. WINDS TO REMAIN ESE THIS PERIOD 5-10KTS. /40/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 85 68 85 67 / 56 32 62 32 MERIDIAN 85 66 86 67 / 66 30 67 33 VICKSBURG 88 68 87 68 / 43 31 57 30 HATTIESBURG 85 68 85 69 / 70 30 66 33 NATCHEZ 85 69 84 68 / 62 30 62 31 GREENVILLE 89 67 87 67 / 25 30 50 25 GREENWOOD 87 68 86 67 / 32 31 60 29 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 28/40
Hazardous weather outlook, Sep 5, 4:01 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 401 AM CDT SAT SEP 5 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 060915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 401 AM CDT SAT SEP 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. COHEN
In the hours before
Special weather statement, Sep 5, 11:32 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1132 AM CDT SAT SEP 5 2009 MSZ052-051730- LAUDERDALE MS- 1132 AM CDT SAT SEP 5 2009 ...HEAVY RAINS AND LIGHTNING CROSSING MERIDIAN THROUGH 1 PM CDT... A COMPLEX OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINS OF 1 TO 2 INCHES WAS SITUATED OVER MERIDIAN AT 1128 AM CDT...MOVING SLOWLY NORTH AT 10 MPH. ADDITIONAL STORMS EXTENDED SOUTHWARD TO AROUND QUITMAN IN CLARKE COUNTY AND THESE WERE ALSO MOVING NORTH. VERY HEAVY RAINS ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THESE STORMS. PONDING OF WATER ON ROADWAYS IS ALSO POSSIBLE AND LOCALIZED FLOODING MAY BECOME A CONCERN IN POOR DRAINAGE AREAS. A FLASH FLOOD WARNING MAY BE NEEDED IF THE STORMS PERSIST LONGER THAN EXPECTED. PEOPLE IN LAUDERDALE COUNTY SHOULD MONITOR THESE STORMS CLOSELY. 40
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.